Wells Score (DVT/PE)
Assess clinical probability of DVT or pulmonary embolism and get a next-step recommendation.
Wells Score has two separate modes — pick DVT or PE depending on what you're assessing. They use entirely different criteria and point values, so switching modes resets the form rather than reusing your inputs. See How Calculator Tools Work for the shared layout.
Pulmonary Embolism (PE) mode
| Criterion | Points |
|---|---|
| Clinical signs of DVT | 3 |
| PE is the #1 diagnosis, or equally likely | 3 |
| Heart rate > 100 | 1.5 |
| Immobilisation ≥3 days, or surgery within 4 weeks | 1.5 |
| Previous DVT or PE | 1.5 |
| Haemoptysis | 1 |
| Malignancy | 1 |
Score ≤ 4 → PE unlikely — consider D-dimer testing; a negative result excludes PE. Score > 4 → PE likely — imaging required (CT pulmonary angiography recommended).
Deep Vein Thrombosis (DVT) mode
| Criterion | Points |
|---|---|
| Active cancer | 1 |
| Paralysis or recent plaster immobilisation | 1 |
| Bedridden >3 days or major surgery within 12 weeks | 1 |
| Localised tenderness along the deep venous system | 1 |
| Entire leg swollen | 1 |
| Calf swelling >3cm compared to the other leg | 1 |
| Pitting oedema | 1 |
| Collateral superficial veins | 1 |
| Previously documented DVT | 1 |
| Alternative diagnosis at least as likely | −2 |
Score < 2 → DVT unlikely — consider D-dimer testing; a negative result excludes DVT. Score ≥ 2 → DVT likely — compression ultrasonography recommended.
References
Wells PS et al. Thromb Haemost. 2000;83(3):416-420 (PE). Wells PS et al. Lancet. 1997;350(9094):1795-1798 (DVT).